Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 3, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Feb 3, 2003, 10:46 PM EST for Shelby County, Kentucky. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 3, 2003, 10:46 PM EST (03:46 UTC)
- Expired
- Feb 3, 2003, 11:00 PM EST
- In force
- 14 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Shelby County, KY
The radar
The Louisville radar (KLVX), 74 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 372 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 040346 SVRSDF KYC211-040400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1046 PM EST MON FEB 3 2003 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SHELBY COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 1100 PM EST * AT 1044 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM CROPPER TO 5 MILES WEST OF SOUTHVILLE...OR FROM 25 MILES SOUTH OF CARROLLTON TO 26 MILES EAST OF LOUISVILLE...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... PEYTONA...BAGDAD AROUND 1055 PM EST DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3834 8519 3814 8533 3807 8512 3832 8500 $$ XXV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 3, 2:40 PM EST, 8 hours 6 minutes earlier.
Area forecast discussion, Feb 3, 2:40 PM EST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 240 PM EST MON FEB 3 2003 995MB SURFACE LOW WAS MOVING ACROSS NORTHCENTRAL ILLINOIS AT 18Z WITH A STRONG COLD FRONT EXTENDING SOUTHWEST INTO CENTRAL ARKANSAS. A STRONG SOUTHERLY FLOW AHEAD OF THIS SYSTEM HAS PRODUCED OCCASIONAL WIND GUSTS TO 30 MPH ACROSS THE COUNTY FORECAST AREA. THE MODELS ARE IN AGREEMENT ON MOVING TO LOW TO CENTRAL MICHIGAN BY 06Z. WE EXPECT THE FRONT TO MOVE ACROSS SDF AND BWG AROUND 05Z AND LEX BETWEEN 06 AND 07Z. MARGINAL INSTABILITY ACROSS ARKANSAS AND MISSOURI WILL WEAKEN THIS EVENING HOWEVER A FEW ELEVATED THUNDERSTORMS CANNOT BE RULES OUT. THE HEAVIEST RAIN STILL LOOKS TO DEVELOP OVER THE COUNTY FORECAST AREA BETWEEN 00 AND 06Z. WE DO NOT EXPECT MUCH WRAP AROUND MOISTURE SINCE THE SURFACE LOW WILL CONTINUE TO TRACK RAPIDLY NORTHEAST. HOWEVER WITH THE STRONG COLD AIR ADVECTION SNOW FLURRIES CANNOT BE RULE OUT TUESDAY MORNING. TEMPERATURES WILL HOLD IN THE MID 50S THIS EVENING BUT WILL BEGIN A RAPID DROP AS THE FRONT PASSES. READINGS AT 12Z TUESDAY WILL BE IN THE MID AND UPPER 30S AND RISE ONLY A DEGREE OR TWO DURING THE DAY TUESDAY. COLD HIGH PRESSURE WILL BUILD INTO THE MID MISSISSIPPI VALLEY WEDNESDAY. ANOTHER AREA OF LOW PRESSURE WILL DEVELOP OVER TEXAS THURSDAY. THIS SYSTEM WILL BE RESPONSIBLE FOR PRECIPITATION ACROSS THE TENNESSEE VALLEY AND SOME OF THIS PRECIPITATION MAY REACH AS FAR NORTH AS KENTUCKY. AT THE PRESENT TIME THE PRECIPITATION WOULD BE IN THE FORM OF SNOW AND LIGHT IN NATURE. .SDF...NONE. JA
Hazardous weather outlook, Feb 3, 6:55 PM EST, 3 hours 51 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-041200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 655 PM EST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS WILL DEVELOP JUST AHEAD OF A STRONG COLD FRONT, AND MOVE RAPIDLY EASTWARD ACROSS THE OUTLOOK AREA OVERNIGHT. OCCASIONAL DEADLY LIGHTNING, ALONG WITH WIND GUSTS NEARING 55 MPH WILL BE POSSIBLE FROM THIS LINE OF STORMS. THIS COULD CAUSE SOME ISOLATED WIND DAMAGE. OUTSIDE OF THE THUNDERSTORMS, THE TIGHT PRESSURE GRADIENT BOTH AHEAD OF AND BEHIND THE FRONT, WILL LEAD TO WIND GUSTS FROM 25 TO 35 MPH THROUGH THE NIGHTTIME HOURS. KEEP IN MIND ALSO THAT WINDS WILL SHIFT RAPIDLY FROM A SOUTHERLY DIRECTION, TO A WESTERLY ONE WITH THE FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. A WEAK SYSTEM IS FORECAST TO BRING SOME LIGHT SNOW TO THE OUTLOOK AREA THURSDAY. UNCERTAINTY EXISTS AT THIS TIME ON THE STRENGTH AND TIMING OF THIS SYSTEM AND THE RESULTANT SNOWFALL AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. SMALLCOMB
In the hours before
Special weather statement, Feb 3, 10:01 PM EST, 45 minutes before
INZ079-092-KYZ028>043-045>049-053>057-062>067-071>078-081-082-040501- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1001 PM EST MON FEB 3 2003 ...THUNDERSTORMS MOVING ACROSS THE REGION THIS EVENING... A STRONG AND NARROW LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THROUGH THE REMAINDER OF THE EVENING. LOCATIONS MAINLY ALONG AND EAST OF I-65 WILL BE IMPACTED BY THESE STORMS, INCLUDING MADISON, LOUISVILLE, ELIZABETHTOWN, BARDSTOWN, AND BOWLING GREEN. OCCASIONAL DEADLY LIGHTNING, WIND GUSTS TO NEAR 40 MPH, AND HEAVY RAINS WILL ACCOMPANY THIS LINE OF STORMS. IT HAS BEEN QUITE SOME TIME SINCE THUNDERSTORMS HAVE AFFECTED THE AREA, THEREFORE REMEMBER THAT IF YOU SEE LIGHTNING, IT IS SUGGESTED THAT YOU GO INDOORS AND WAIT OUT THE STORM. PONDING WATER IS ALSO LIKELY WITH THESE STORMS, IMPACTING TRAVELERS ON I-64, I-65, AND I-71 IN THE REGION. SMALLCOMB
Local storm report, Feb 3, 10:36 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1036 PM EST MON FEB 3 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1015 PM RADCLIFF KY WIND DAMAGE
02/03/03 HARDIN TWO TREES DOWN
RLSpecial weather statement, Feb 3, 10:43 PM EST, 3 minutes before
KYZ028>043-045>049-053>057-062>067-071>078-081-082-040501- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1043 PM EST MON FEB 3 2003 ...THUNDERSTORMS MOVING ACROSS THE REGION THIS EVENING... A STRONG AND NARROW LINE OF THUNDERSTORMS WILL MOVE ACROSS PARTS OF CENTRAL KENTUCKY THROUGH THE REMAINDER OF THE EVENING. LOCATIONS MAINLY ALONG AND EAST OF I-65 WILL BE IMPACTED BY THESE STORMS, INCLUDING NEW CASTLE, SHELBYVILLE, BARDSTOWN, HODGENVILLE, MUNFORDVILLE, GLASGOW, AND SCOTTSVILLE. OCCASIONAL DEADLY LIGHTNING, WIND GUSTS FROM 40 TO EVEN 50 MPH, AND HEAVY RAINS WILL ACCOMPANY THIS LINE OF STORMS. IT HAS BEEN QUITE SOME TIME SINCE THUNDERSTORMS HAVE AFFECTED THE AREA, THEREFORE REMEMBER THAT IF YOU SEE LIGHTNING, IT IS SUGGESTED THAT YOU GO INDOORS AND WAIT OUT THE STORM. PONDING WATER IS ALSO LIKELY WITH THESE STORMS, IMPACTING TRAVELERS ON I-64, I-65, AND I-71 IN THE REGION. SMALLCOMB
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 9:22 PM EST | Severe Thunderstorm Warning | LMK | Meade | 38 min |
| Feb 3, 10:39 PM EST | Severe Thunderstorm Warning | LMK | Nelson | 36 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.